Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 201, NWS Des Moines, IA

June 24, 2006Webster County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 24, 2006, 6:54 PM CDT for Webster County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2006, 6:54 PM CDT (23:54 UTC)
Expired
Jun 24, 2006, 7:20 PM CDT
In force
26 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Webster County, IA

The radar

The Des Moines radar (KDMX), 72 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 242354
SVRDMX
IAC187-250030-
/O.NEW.KDMX.SV.W.0201.060624T2354Z-060625T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
654 PM CDT SAT JUN 24 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WEBSTER COUNTY IN CENTRAL IOWA.

* UNTIL 730 PM CDT.

* AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  EAST OF GOWRIE...OR 17 MILES SOUTH OF FORT DODGE...AND MOVING
  SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR DAYTON BY 700 PM CDT.

THE LOCATION OF HARCOURT IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4240 9397 4229 9441 4221 9441 4221 9394

$$

JUNGBLUTH
2 follow-up statements
000 
WWUS53 KDMX 250008
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
709 PM CDT SAT JUN 24 2006

IAC187-250030-
/O.CON.KDMX.SV.W.0201.000000T0000Z-060625T0030Z/
WEBSTER IA-
709 PM CDT SAT JUN 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
WEBSTER COUNTY UNTIL 730 PM CDT...

AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM
WAS LOCATED 14 MILES SOUTHWEST OF WEBSTER CITY...OR 19 MILES
SOUTHEAST OF FORT DODGE...AND MOVING SOUTH AT 25 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHERN WEBSTER COUNTY.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

LAT...LON 4240 9397 4229 9441 4221 9441 4221 9394

$$

JUNGBLUTH
000 
WWUS53 KDMX 250020
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
720 PM CDT SAT JUN 24 2006

IAC187-250030-
/O.CAN.KDMX.SV.W.0201.000000T0000Z-060625T0030Z/
WEBSTER IA-
720 PM CDT SAT JUN 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WEBSTER COUNTY HAS
BEEN CANCELLED...

AT 717 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4240 9397 4229 9441 4221 9441 4221 9394

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:40 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 24, 2:40 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
240 PM CDT SAT JUN 24 2006

.DISCUSSION...

MAIN CONCERNS FOR THIS FORECAST PERIOD REVOLVE AROUND PRECIP CHANCES
THROUGH SUNDAY EVENING.  BEST AXIS OF CAPE THIS AFTERNOON IS IN SRN
MN ASSOCIATED WITH A SURFACE LOW OVER SWRN MN AND AN UPPER LEVEL
SHORTWAVE COMING THROUGH THE UPPER MIDWEST.  CONVECTION HAS FIRED IN
SW/SCEN MN AND IS MOVING SERLY.  THOUGHTS ARE THAT AS THE COMPLEX
LEAVES THE MAIN AREA OF CAPE THAT THE SEVERE POTENTIAL WILL
DIMINISH.  THE NAM DOES INDICATE THAT THE AXIS OF HIGHER CAPE MAY
SINK A BIT SOUTH WHICH WOULD LIKELY KEEP THE SEVERE POTENTIAL GOING
IN THE FAR NRN PART OF THE CWA THROUGH THE EVENING HOURS.  OF MORE
INTEREST TO ME IS A SECONDARY SHORTWAVE BEHIND THIS ONE...WHICH WILL
COME IN FOR LATER THIS EVENING AND INTO THE EARLY MORNING HOURS.
BOTH MODELS INCREASE SHEAR THIS EVENING AHEAD OF THIS FEATURE.  THE
PROBLEM SO FAR TODAY FOR CENTRAL IOWA HAS BEEN ONLY POCKETS OF
HIGHER CAPE AND NEGLIGIBLE SHEAR.  THE STORMS POPS BUT CANNOT
SUSTAIN THEMSELVES.  THIS EVENING THE SHEAR WILL BE BETTER AND WITH
THE SHORTWAVE COMING IN I THINK THE SEVERE POTENTIAL MAY BE A BIT
BETTER...BUT ONCE AGAIN THE CAVEAT IS THE LACK OF HIGHER CAPE VALUES
OVER A LARGER AREA.  IN THE SOUTHEAST...THERE IS A NARROW AXIS OF
GOOD 0-3KM CAPE BUT SHEAR IS ANEMIC.  DECENT RAINFALL OVER ISOLATED
AREAS IS WHAT IS BEING REPORTED.

FOR SUNDAY...UPPER WAVE PUSHES EAST AND BEGINS TO CLOSE OFF WHILE
THE SURFACE LOW SINKS SOUTHEAST OVER THE EASTERN CWA.  WRAP AROUND
PRECIP WILL CONTINUE TOMORROW AND THERE WILL BE WEAKER VORT LOBES
SWINGING DOWN AROUND THE UPPER WAVE. WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS IN THE AFTERNOON A FAIRLY GOOD BET BUT SEVERE
POTENTIAL IS MINIMAL.  DRY MONDAY BUT THE WEATHER PROBLEM THEN
BECOMES THE PERSISTENT LOW OVER THE GREAT LAKES AND WEAK VORT MAXES
ROTATING AROUND THE UPPER LOW.  NORTHWEST FLOW WILL MAINTAIN ITSELF
OVER THE AREA THROUGH THE EXTENDED WITH SMALL CHANCE POPS TUESDAY
NIGHT THROUGH WEDNESDAY.  MODELS ALSO ADVERTISING A FAIRLY GOOD COOL
DOWN MID TO LATE WEEK WITH HIGHS IN THE 70S TO LOWER 80S.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FAB
Hazardous weather outlook, Jun 24, 5:10 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
510 PM CDT SAT JUN 24 2006

IAZ004>007-015>017-023>028-037>039-251100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-
BLACK HAWK-
510 PM CDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
IOWA...GENERALLY NORTH OF STATE HIGHWAY 20.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL AFFECT NORTHERN IOWA THROUGH THE OVERNIGHT HOURS.
ISOLATED SEVERE WEATHER IS POSSIBLE...MAINLY IN THE FORM OF HAIL UP
TO QUARTER SIZE. AN ISOLATED STRAIGHT LINE WIND GUST NEAR 60 MPH IS
NOT OUT OF THE QUESTION...BUT NOT LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY...AND A FEW STORMS
COULD BE SEVERE DURING THE AFTERNOON HOURS...WITH HAIL UP TO ONE
INCH IN DIAMETER THE MAIN THREAT. THERE IS A CHANCE FOR NON SEVERE
THUNDERSTORMS OVER NORTHERN IOWA TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM THIS EVENING.

IAZ033>036-044>050-057>062-070>075-081>086-092>097-251100-
SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-
MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
510 PM CDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN IOWA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS WILL CONTINUE TONIGHT OVER CENTRAL
AND SOUTHERN IOWA. IN ADDITION...SOME STORMS WILL PRODUCE INTENSE
RAINFALL LASTING FROM ONE HALF TO ONE HOUR. MAXIMUM RAINFALL AMOUNTS
AROUND ONE TO TWO INCHES ARE POSSIBLE. THE INTENSE RAIN WILL PRODUCE
SOME NUISANCE STREET FLOODING IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY...AND A FEW STORMS
COULD BE SEVERE DURING THE AFTERNOON HOURS...WITH HAIL UP TO ONE
INCH IN DIAMETER THE MAIN THREAT. THERE IS A CHANCE FOR NON SEVERE
THUNDERSTORMS OVER NORTHERN IOWA TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM THIS EVENING.

In the hours before

Local storm report, Jun 24, 5:04 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
504 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             2 S FERGUSON            41.91N 92.86W
06/24/2006  E0.75 INCH       MARSHALL           IA   AMATEUR RADIO

            PENNY SIZE HAIL REPORTED BY AMATEUR RADIO SPOTTER.

&&

46
Local storm report, Jun 24, 5:32 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
532 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             2 W TAMA                41.96N 92.61W
06/24/2006  E0.75 INCH       TAMA               IA   TRAINED SPOTTER

&&

BF
Local storm report, Jun 24, 6:36 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
636 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             WATERLOO                42.49N 92.35W
06/24/2006  E0.88 INCH       BLACK HAWK         IA   EMERGENCY MNGR

            NICKEL SIZE HAIL REPORTED BY EMERGENCY MANAGEMENT IN THE
            SOUTH SIDE OF WATERLOO.

&&

46
Local storm report, Jun 24, 6:37 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
637 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             5 WNW WATERLOO          42.53N 92.44W
06/24/2006  E1.00 INCH       BLACK HAWK         IA   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED BY TRAINED SPOTTER.

&&

46
Local storm report, Jun 24, 6:51 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
651 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND DMG     CEDAR FALLS             42.52N 92.45W
06/24/2006                   BLACK HAWK         IA   BROADCAST MEDIA

            TREE SNAPPED IN THE WEST SIDE OF CEDAR FALLS. REPORTED BY
            KWWL TV.

&&

46

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:04 PM CDTSevere Thunderstorm WarningDMXMarion41 min
Jun 24, 4:33 PM CDTSevere Thunderstorm WarningDMXMarshall27 min
Jun 24, 5:07 PM CDTSevere Thunderstorm WarningDMXTama38 min
Jun 24, 5:20 PM CDTSevere Thunderstorm WarningDMXDecatur40 min
Jun 24, 6:13 PM CDTSevere Thunderstorm WarningDMXBlack Hawk47 min
Jun 24, 6:43 PM CDTSevere Thunderstorm WarningDMXHamilton47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.